CURRENT ISSUE:  OCTOBER 2023

The Fitness Doctor: Ozempic, Wegovy Linked to Severe Side Effects

New research links weight loss medications like Ozempic and Wegovy to a greater risk of pancreatitis, gastroparesis, and bowel obstruction. Glucagon-like peptide 1 (GLP-1) agonists, more commonly known by such brand names as Ozempic and Wegovy, are medications that have gained widespread attention, known for their ability to help people lose weight. However, research has demonstrated side effects among patients taking the medication, including biliary disease (diseases of the gallbladder and bile ducts), pancreatitis (inflammation of the pancreas), bowel obstruction, and gastroparesis (delayed emptying of the stomach contents into the small intestine).

These medications work by activating receptors in the pancreas to enhance insulin release and decrease the release of another hormone, glucagon. They also decrease appetite though their action of slowing gastric emptying, which affects your central nervous system. While this is the reason the drugs result in successful weight loss, the function may also contribute to negative side effects. Severe side effects can include potential long-term problems on the thyroid gland and pancreas.

In a new study, published earlier this month in JAMA, researchers decided to explore these adverse side effects associated with GLP-1 agonists. The study’s results indicated that the use of GLP-1 agonists for weight loss was linked to a greater risk of pancreatitis, gastroparesis, and bowel obstruction. The rapid weight loss associated with these medications causes an increased flux of cholesterol through the gallbladder, which can promote the growth of gallstones. These stones can trigger pancreatitis.

The FDA, along with researchers and patients, have noted various side effects, ranging from mild to severe, associated with using these injectable drugs, including:

  • Nausea, abdominal pain, constipation, heartburn, diarrhea or vomiting
  • Rash, itching, swelling
  • Difficulty breathing or swallowing
  • Vision changes, fainting or dizziness
  • Rapid heartbeat
  • Pain at the injection site
  • Muscle loss
  • Loss of buccal fat, also known as “Ozempic face”
  • Your blood sugar may drop too low if you take this drug with other blood sugar-lowering medications
  • You may regain some or all of the weight when you stop taking the dr

Muscle Loss
There is real concern about the connection to lost muscle mass. A 2021 clinical trial found that about 40% of the weight people lost came from lean mass, including muscle tissue. Muscle loss can be particularly problematic for people over 50 since it becomes harder and harder to regain muscle as you age.

It is important to note that if you start taking either of these drugs for weight loss, your body may get used to it, establishing a new normal. Research has shown that if you stop taking Ozempic (or Wegovy), it’s likely that you will gain back the weight you lost. People who stop taking these drugs often gain weight back relatively quickly. If you lose weight with new drugs, you likely will need to keep taking the medications forever. These drugs have not been studied in the non-diabetic population and we will likely see more side effects with this type of inappropriate use.

Why Exercise Should Be Your Drug Of Choice
While getting an injection may seem easier than sweating it out at the gym, remember that exercise confers a plethora of health benefits without any of these side effects. My hope is that people reading this article will consider exercise (and healthy eating) before spending a ridiculous amount of money on something that could harm you. You will likely need to take this medication forever to avoid “Ozempic rebound” because most people re-gain the weight once they stop the medication.

So, here is my question for you… Is it worth the risk?

Find this and Dr. Peter’s’s other Fitness Dr. columns and others from this month’s issue HERE!

Dr. Frederick Peters.

Dr. Frederick Peters.

*Dr. Peters is the founder of “The Fitness Doctor” (www.thefitnessdoctors.com). He has a Ph.D. in Physiology from Kent State University and is a certified member of the American College of Sports Medicine. Dr. Peters was born and raised in the Cleveland area and is a graduate of St. Ignatius High School and John Carroll University. He can be reached at [email protected]

ends

Click on icons below to share articles to social.

Recent issues

E-Bulletin Signup

Name(Required)
By submitting this form, you are consenting to receive news and event emails from: iIrish. You can revoke your consent to receive emails at any time by using the SafeUnsubscribe® link, found at the bottom of every email. Emails are serviced by Constant Contact.
New to Cleveland Ad

Explore other topics